Multivariate Approximation in Downward Closed Polynomial Spaces

  • Albert Cohen
  • Giovanni Migliorati


The task of approximating a function of d variables from its evaluations at a given number of points is ubiquitous in numerical analysis and engineering applications. When d is large, this task is challenged by the so-called curse of dimensionality. As a typical example, standard polynomial spaces, such as those of total degree type, are often uneffective to reach a prescribed accuracy unless a prohibitive number of evaluations is invested. In recent years it has been shown that, for certain relevant applications, there are substantial advantages in using certain sparse polynomial spaces having anisotropic features with respect to the different variables. These applications include in particular the numerical approximation of high-dimensional parametric and stochastic partial differential equations. We start by surveying several results in this direction, with an emphasis on the numerical algorithms that are available for the construction of the approximation, in particular through interpolation or discrete least-squares fitting. All such algorithms rely on the assumption that the set of multi-indices associated with the polynomial space is downward closed. In the present paper we introduce some tools for the study of approximation in multivariate spaces under this assumption, and use them in the derivation of error bounds, sometimes independent of the dimension d, and in the development of adaptive strategies.


  1. 1.
    Bachmayr, M., Cohen, A., Migliorati, G.: Sparse polynomial approximation of parametric elliptic PDEs. Part I: affine coefficients. ESAIM:M2AN 51, 321–339 (2017)Google Scholar
  2. 2.
    Bachmayr, M., Cohen, A., DeVore, R. Migliorati, G.: Sparse polynomial approximation of parametric elliptic PDEs. Part II: lognormal coefficients. ESAIM:M2AN 51, 341–363 (2017)Google Scholar
  3. 3.
    Boyd, S., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004)Google Scholar
  4. 4.
    Calvi, J.P., Phung, V.M.: On the Lebesgue constant of Leja sequences for the unit disk and its applications to multivariate interpolation. J. Approx. Theory 163, 608–622 (2011)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chkifa, A.: On the Lebesgue constant of Leja sequences for the complex unit disk and of their real projection. J. Approx. Theory 166, 176–200 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chkifa, A., Cohen, A.: On the stability of polynomial interpolation using hierarchical sampling. In: Sampling Theory: a Renaissance, pp. 437–458. Springer, New York (2015)Google Scholar
  7. 7.
    Chkifa, A., Cohen, A., Schwab, C.: High-dimensional adaptive sparse polynomial interpolation and applications to parametric PDEs. Found. Comput. Math. 14, 601–633 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chkifa, A., Cohen, A., Migliorati, G., Nobile, F., Tempone, R.: Discrete least squares polynomial approximation with random evaluations - application to parametric and stochastic elliptic PDEs. ESAIM:M2AN 49(3), 815–837 (2015)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chkifa, A., Cohen, A., Schwab, C.: Breaking the curse of dimensionality in sparse polynomial approximation of parametric PDEs. J. Math. Pures Appl. 103(2), 400–428 (2015)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cohen, A.: Numerical Analysis of Wavelet Methods. Elsevier, Amsterdam (2003)CrossRefGoogle Scholar
  11. 11.
    Cohen, A., Davenport, M.A., Leviatan, D.: On the stability and accuracy of least squares approximations. Found. Comput. Math. 13, 819–834 (2013)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cohen, A., DeVore, R.: Approximation of high-dimensional parametric PDEs. Acta Numer. 24, 1–159 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Cohen, A., DeVore, R., Schwab, C.: Analytic regularity and polynomial approximation of parametric and stochastic PDEs. Anal. Appl. 9, 11–47 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Cohen, A., Migliorati, G., Nobile, F.: Discrete least-squares approximations over optimized downward closed polynomial spaces in arbitrary dimension. Constr. Approx. 45, 497–519 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Cohen, A., Migliorati, G.: Optimal weighted least-squares methods. SMAI JCM. 3, 181–203 (2017)MathSciNetCrossRefGoogle Scholar
  16. 16.
    de Boor, C., Ron, A.: Computational aspects of polynomial interpolation in several variables. Math. Comp. 58, 705–727 (1992)MathSciNetCrossRefGoogle Scholar
  17. 17.
    DeVore, R., Howard, R., Micchelli, C.: Optimal non-linear approximation. Manuscripta Math. 63(4), 469–478 (1989)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Doostan, A., Hampton, J.: Coherence motivated sampling and convergence analysis of least squares polynomial Chaos regression. Comput. Methods Appl. Mech. Eng. 290, 73–97 (2015)Google Scholar
  19. 19.
    Gerstner, T., Griebel, M.: Dimension-adaptive tensor-product quadrature. Computing 71, 65–87 (2003).MathSciNetCrossRefGoogle Scholar
  20. 20.
    Hoang, V., Schwab, C.: n-term Wiener chaos approximation rates for elliptic PDEs with lognormal Gaussian random inputs. Math. Models Methods Appl. Sci. 24, 797–826 (2014)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Jakeman, J.D., Narayan, A., Zhou, T.: A Christoffel function weighted least squares algorithm for collocation approximations. Math. Comput. 86, 1913–1947 (2017)Google Scholar
  22. 22.
    Krieg, D.: Optimal Monte Carlo methods for L2-approximation. Preprint. arXiv:1705.04567Google Scholar
  23. 23.
    Kuntzman, J.: Méthodes numériques - Interpolation, dérivées. Dunod, Paris (1959)Google Scholar
  24. 24.
    Le Maître, O., Knio, O.: Spectral Methods for Uncertainty Quantification. Springer, New York (2010)Google Scholar
  25. 25.
    Lorentz, G., Lorentz, R.: Solvability problems of bivariate interpolation I. Constr. Approx. 2, 153–169 (1986)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Migliorati, G.: Adaptive polynomial approximation by means of random discrete least squares. In: A. Abdulle, S. Deparis, D. Kressner, F. Nobile, M. Picasso (eds.) Numerical Mathematics and Advanced Applications - ENUMATH 2013, pp. 547–554. Springer, New York (2015)Google Scholar
  27. 27.
    Migliorati, G.: Multivariate Markov-type and Nikolskii-type inequalities for polynomials associated with downward closed multi-index sets. J. Approx. Theory 189, 137–159 (2015)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Migliorati, G., Nobile, F., von Schwerin, E., Tempone, R.: Analysis of discrete L2 projection on polynomial spaces with random evaluations. Found. Comput. Math. 14, 419–456 (2014)Google Scholar
  29. 29.
    Migliorati, G., Nobile, F., Tempone, R.: Convergence estimates in probability and in expectation for discrete least squares with noisy evaluations at random points. J. Multivar. Anal. 142, 167–182 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Nocedal, J., Wright, S.J.: Numerical Optimization. Springer, New York (2006)Google Scholar
  31. 31.
    Novak, E.: Deterministic and Stochastic Error Bounds in Numerical Analysis. Lecture Notes in Mathematics. Springer, New York (1988)CrossRefGoogle Scholar
  32. 32.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems - Volume II: Standard Information for Functionals. EMS Tracts in Mathematics, vol. 12 (2010)Google Scholar
  33. 33.
    Novak, E., Woźniakowski, H.: On the power of function value for the approximation problem in various settings. Surv. Approx. Theory 6, 1–23 (2011)Google Scholar
  34. 34.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems - Volume III: Standard Information for Operators. EMS Tracts in Mathematics, vol. 18 (2012)Google Scholar
  35. 35.
    Stuart, A.M.: Inverse problems: a Bayesian perspective. Acta Numer. 19, 451–559 (2010)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Tarantola, A.: Inverse problem theory and methods for model parameter estimation. SIAM (2005)Google Scholar
  37. 37.
    Wasilkowski, G. W., Woźniakowski, H. The power of standard information for multivariate approximation in the randomized setting. Math. Comput. 76, 965–988 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire Jacques-Louis LionsSorbonne UniversitésParisFrance

Personalised recommendations